Alert archive / Maine / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Gray, ME

June 28, 2020York County, Maine; Carroll County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jun 28, 2020, 5:29 PM EDT for York County, Maine; Carroll County, New Hampshire. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 5:29 PM EDT (21:29 UTC)
Expired
Jun 28, 2020, 8:30 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties York County, ME, Carroll County, NH

The radar

The Portland,ME radar (KGYX), 65 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:24 PM EDTFLASH FLOOD4 Wsw Newfield, MELIBBY RD WASHED OUT AT WHITEHOUSE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WGUS51 KGYX 282129
FFWGYX
MEC031-NHC003-290030-
/O.NEW.KGYX.FF.W.0005.200628T2129Z-200629T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
529 PM EDT Sun Jun 28 2020

The National Weather Service in Gray has issued a

* Flash Flood Warning for...
  West Central York County in southwestern Maine...
  Southeastern Carroll County in northern New Hampshire...

* Until 830 PM EDT.

* At 529 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Acton, Brookfield, Newfield, Wakefield, and Shapleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4361 7106 4367 7087 4360 7081 4356 7104

FLASH FLOOD...RADAR INDICATED

$$

MEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:09 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 28, 3:09 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gray ME
309 PM EDT Sun Jun 28 2020

.SYNOPSIS...
Daily chances for showers and storms exist through the middle
of the coming week as upper level low pressure settles overhead.
Showers and thunderstorms are likely through this evening, with
an isolated severe thunderstorm possible. Unsettled conditions
continue through midweek with beneficial rainfall for many
areas.

&&

.NEAR TERM /THROUGH TONIGHT/...
Little change to the forecast thru this evening. The
best...albeit marginal...shear remains S of the forecast
area...but sufficient instability across the entire area for
thunder ahead of the approaching trof. The strongest storms are
expected from generally the Lake Region of NH Swd...and far SWrn
ME. I will maintain small hail and gusty winds...as confidence
is just not there for damaging wind in a widespread enough area at
this point.

Tonight guidance is coalescing around weak low pressure spinning
up the Gulf of ME and getting captured by upper trof. This
stalling will focus showers across the forecast area. With
weakening instability I do not expect much thunder...but cannot
rule it out thru late this evening. Hi-res guidance is showing
QPF amounts well in excess of 1 to 2 inches in some cases...but
my gut feeling is this will be more isolated than currently
depicted. This should amount is many locations seeing a welcome
rainfall overnight though.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
With upper low and moist...onshore flow continuing Mon I expect
another uptick in afternoon convective coverage. Showers and
thunderstorms should be fairly common again. Will have to watch
for a more concentrated area of rainfall...as some mesoscale
guidance is hinting at this with the moisture feed off the Gulf
of ME. At this point the rain will be welcome. Clouds and rain
should hold temps below normal for much of the area.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The ensemble and deterministic model solutions are in good
agreement on the long wave pattern through the upcoming holiday
weekend. We begin the period with an upper low over New
England. The upper low will meander across the region through
Wednesday before weakening. In its wake...the models maintain
northwest flow and some degree of troughing across the northeast
with an upstream ridge stretching from southern Canada and the
Great Lakes southwestward into the four corners region and
northern Mexico. This pattern will keep the bulk of the
excessive heat and humidity bottled up to our south and
west...with the exception of Thursday as the westerly flow ahead
of a backdoor cold front allows temperatures to soar into the
80s and lower 90s along with building humidity levels. In the
dailies...the meandering upper low will produce widespread
clouds and areas of convection. The clouds and precipitation
will produce below normal temperatures both days. Slow cell
movement with the weak upper flow could result is some localized
flooding concerns both Tuesday and Wednesday. As mentioned
above...Thursday will be a hot and humid day ahead of the
backdoor cold front with the prospect for scattered convection
along and ahead of the boundary. A ridge of high pressure with
cooler and drier air follows for Friday into Saturday. The
return flow of warmer and more humid air around the exiting
ridge could spark scattered afternoon convection on Sunday. A
late day shower or storm will be possible late Monday near the
international border as a frontal boundary sinks slow southward
across Quebec. This boundary will act as a focus for more
scattered convection on Tuesday as it settles across the
forecast area.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...Scattered convection thru evening may lead to local
IFR or lower conditions at any terminal...though will be more
likely away from the Midcoast where early fog/stratus kept
instability low. I do expect onshore flow tonight to lead to
more fog/stratus moving into the coast. Fog will be most likely
at AUG/RKD...but low CIGs may work all the way down the coast
this time...affecting PWM and PSM. With upper low moving into
the Gulf of ME tonight SHRA should persist for much of the
overnight. Again Mon afternoon SHRA/TSRA should pop up with
daytime heating...with local IFR conditions under the heaviest
cells.

Long Term...

Tue - Thu...Sct MVFR in afternoon and evening SHRA/TSRA. Lcl IFR
 in early morning fog and stratus.

&&

.MARINE...
Short Term...Winds and seas are expected to remain below SCA
thresholds thru the period. Main concern will be regarding
convection thru this evening and fog tonight. Some thunderstorms
may be capable of 34 kt gusts thru the late evening. Then fog
begins to redevelop along the coast. Again expect this to mainly
be a problem for waters N of Cape Elizabeth where flow remains
more onshore.

Long Term...

Fri...SCA's are possible outside the bays.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Schwibs
Hazardous weather outlook, Jun 28, 2:30 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
230 PM EDT Sun Jun 28 2020

MEZ007>009-012-013-018>020-023-024-033-NHZ001>015-291830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Interior York-Central Interior Cumberland-
Androscoggin-Coastal York-Coastal Cumberland-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
230 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Maine, southwest Maine, west
central Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are likely through this evening. A few of
the thunderstorms could be strong to severe, with hail, gusty winds,
and torrential downpours with localized flooding the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms continue Monday through Wednesday. There
is a low probability of localized flash flooding during this time as
storms will be slow-moving.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ014-021-022-025>028-291830-
Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
230 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are possible this evening. A few of the
thunderstorms could be strong, but the most likely threat from any
storm will be torrential rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms continue Monday through Wednesday. There
is a low probability of localized flash flooding during this time as
storms will be slow-moving.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-291830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
230 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms are possible on the waters through this
evening and could produce wind gusts in excess of 34 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ES

In the hours before

Special weather statement, Jun 28, 4:13 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Gray ME
413 PM EDT Sun Jun 28 2020

NHZ007-282045-
Sullivan-
413 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SULLIVAN COUNTY...

At 413 PM EDT, a strong thunderstorm was located near Claremont,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Claremont, Charlestown, Newport, Lempster, Acworth and Unity.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4328 7241 4331 7240 4334 7241 4336 7239
      4336 7241 4338 7242 4339 7240 4343 7239
      4338 7212 4318 7223 4324 7244 4325 7244
TIME...MOT...LOC 2013Z 291DEG 15KT 4333 7239

Watson
Local storm report, Jun 28, 4:24 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
424 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     DENMARK                 43.92N 70.77W
06/28/2020                   OXFORD             ME   911 CALL CENTER

            SEVERAL REPORTS OF TREES DOWN IN DENMARK.

&&

CEMPA
Special weather statement, Jun 28, 5:01 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Gray ME
501 PM EDT Sun Jun 28 2020

MEZ007-008-NHZ001-282130-
Northern Oxford-Northern Franklin-Northern Coos-
501 PM EDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD AND
NORTHEASTERN COOS COUNTIES...

At 501 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles northwest of Rangeley to 15
miles east of Pittsburg. Movement was northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Oxbow, Upper Cupsuptic, Lynchtown, Parmachenee, Seven Ponds,
Parkertown, Lower Cupsuptic, Stetsontown and Bowmantown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4523 7077 4523 7106 4503 7116 4507 7086
TIME...MOT...LOC 2101Z 206DEG 9KT 4512 7092 4509 7108

Watson
Special weather statement, Jun 28, 5:13 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Gray ME
513 PM EDT Sun Jun 28 2020

NHZ006-009-010-282145-
Belknap-Strafford-Southern Carroll-
513 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STRAFFORD AND
SOUTHEASTERN CARROLL COUNTIES...

At 513 PM EDT, a strong thunderstorm was located near Wolfeboro, or 7
miles south of Ossipee, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ossipee, Wolfeboro, Brookfield, Wakefield, Middleton and New Durham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4351 7115 4361 7121 4367 7108 4353 7098
TIME...MOT...LOC 2113Z 249DEG 14KT 4358 7110

Watson
Special weather statement, Jun 28, 5:20 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Gray ME
520 PM EDT Sun Jun 28 2020

NHZ013-282145-
Interior Rockingham-
520 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM
COUNTY...

At 519 PM EDT, a strong thunderstorm was located over Derry, moving
northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Derry, Salem, Raymond, Londonderry, Hampstead, Atkinson, Kingston,
Chester, Danville, Fremont, Windham, Sandown, Newton and Plaistow.

This includes Interstate 93 between mile markers 4 and 13.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4277 7129 4285 7140 4303 7124 4290 7102
TIME...MOT...LOC 2119Z 229DEG 16KT 4286 7128

Watson
Local storm report, Jun 28, 5:28 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
528 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             1 N DERRY               42.89N 71.33W
06/28/2020  E0.25 INCH       ROCKINGHAM         NH   TRAINED SPOTTER

&&

CEMPA

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:59 AM EDTDense Fog AdvisoryGYXKennebec, Knox, Lincoln, Sagadahoc, Waldo4 hr
Jun 28, 3:19 PM EDTSpecial Marine WarningGYX56 min
Jun 28, 3:23 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford52 min
Jun 28, 4:04 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York41 min
Jun 28, 4:43 PM EDTFlash Flood WarningGYXCumberland, Oxford3 hr
Jun 28, 4:54 PM EDTSevere Thunderstorm WarningGYXYork51 min
Jun 28, 5:01 PM EDTSpecial Weather StatementGYXFranklin29 min
Jun 28, 5:39 PM EDTSevere Thunderstorm WarningGYXYork51 min
Jun 28, 6:18 PM EDTSpecial Weather StatementGYXYork27 min
Jun 28, 6:30 PM EDTFlash Flood WarningGYXYork3 hr
Jun 28, 6:34 PM EDTSevere Thunderstorm WarningGYXYork41 min
Jun 28, 1:28 PM EDTSpecial Weather StatementGYXSullivan62 min
Jun 28, 2:25 PM EDTAreal Flood AdvisoryGYXCarroll2 hr
Jun 28, 3:01 PM EDTSpecial Weather StatementGYXCarroll29 min
Jun 28, 3:31 PM EDTFlash Flood WarningGYXGrafton3 hr
Jun 28, 4:00 PM EDTSpecial Weather StatementGYXCarroll30 min
Jun 28, 4:13 PM EDTSpecial Weather StatementGYXSullivan32 min
Jun 28, 5:13 PM EDTSpecial Weather StatementGYXBelknap32 min
Jun 28, 5:20 PM EDTSpecial Weather StatementGYXRockingham25 min
Jun 28, 6:49 PM EDTSpecial Weather StatementGYXBelknap26 min
Jun 28, 6:58 PM EDTFlash Flood WarningGYXBelknap, Carroll, Strafford3 hr
Jun 28, 7:12 PM EDTSpecial Weather StatementGYXBelknap33 min
Jun 28, 7:18 PM EDTSpecial Weather StatementGYXHillsborough27 min
Jun 28, 7:54 PM EDTSpecial Weather StatementGYXHillsborough36 min

Nearby

Flash Flood Warnings in Maine, 2020Flash Flood Warnings in New Hampshire, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.